Heat, New Madrid
- When
- June 16, 11:00 AM CST to 4:00 PM CST
- Where
- New Madrid forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 36.595, -89.652 (the zone’s center; the record gives no point)
An upper-level ridge over the Mississippi Valley contributed to unseasonably hot and humid conditions. Highs were in the lower 90's.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An upper-level ridge over the Mississippi Valley contributed to unseasonably hot and humid conditions. Highs were in the lower 90's. Twin two-year-old girls were found dead in a hot car at an apartment complex in Portageville. All the car windows were rolled up. The heat index at Blytheville, Arkansas was 101 degrees when the girls probably entered the car while their guardians were napping. The coroner's report showed the cause of death was heat-related.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 16, 2:43 AM CST, 8 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 343 AM CDT WED JUN 16 2010 .DISCUSSION... NOW THAT THE PRIMARY UPPER MIDWEST LOW HAS MOVED EAST AND TAKEN SIGNIFICANT MOISTURE AND INSTABILITY WITH IT...THE MEAN UPPER RIDGE WILL PUSH BACK NORTH ACROSS THE WFO PAH FORECAST AREA DURING THE NEXT FEW DAYS. THE INFLUENCE OF THIS RIDGE WILL BE TEMPERED BY SERIES OF MINOR LOWS/SHORTWAVES THAT ARE EJECTED OUT OF THE PACIFIC NORTHWEST...EASTWARD ACROSS THE UPPER MIDWEST AND GREAT LAKES. HOWEVER...THE DEGREE OF THERMAL TROUGHINESS WILL BE SMALLER WITH EACH PASSING WAVE ACROSS THE REGION...SO ANY CONVECTION THAT OCCURS WILL BE DIURNALLY-BASED...MAINLY DURING THE PEAK HEATING /AFTERNOON TIME PERIOD/ OF THE DAY. A MORE PROMINENT SHORTWAVE MOVES THROUGH THE WFO PAH FORECAST AREA FRIDAY AND FRIDAY NIGHT...SO A SMALL MENTION OF SHOWERS AND THUNDERSTORMS WAS CARRIED INTO THE OVERNIGHT HOURS. AT THIS TIME...CONFIDENCE IS LOW WITH THIS SCENARIO. FUTURE FORECAST SHIFTS WILL NEED TO DETERMINE WHETHER RAIN CHANCES BEYOND FRIDAY EVENING ARE WARRANTED. THE INFLUX OF DRIER AIR WILL BE IN PLACE FROM NORTH TO SOUTH THROUGH THURSDAY...WITH A GRADUAL MOISTENING OF THE PLANETARY BOUNDARY LAYER DURING THE WEEKEND. THIS WILL KEEP MAX/MIN TEMPERATURES SOMEWHAT IN CHECK...EVEN THOUGH DAILY VALUES WILL LIKELY BE 5 TO 7 DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. THE NAM/SREF GUIDANCE INITIALIZED FAIRLY WELL AND WAS PREFERRED FOR SHORT TERM WEATHER/POP CHANCES. NO ADJUSTMENTS TO THE FORECAST WERE MADE WITH THIS PACKAGE BEYOND SATURDAY. && .AVIATION... POSSIBILITY OF EARLY MORNING FOG APPEARS TO BE LIMITED GIVEN OVERNIGHT TRENDS OF LIGHT WINDS AND AT LEAST A COUPLE DEGREES SPREAD IN TEMPS AND DEWPOINTS. SURFACE FRONT SHOULD MAKE ITS PRESENCE NOTABLE THIS AM WITH SURFACE WINDS BECOMING MORE NORTHERLY. VFR CONDITIONS FOR THE REST OF THE TAF PERIOD WITH ONLY SCATTERED AFTERNOON CLOUDS AOA 5K FEET. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && AVIATION/SHORT TERM...RLS SHORT/LONG TERM PUBLIC/FIRE WEATHER...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 452 AM CDT WED JUN 16 2010 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 452 AM CDT WED JUN 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FEW AFTERNOON THUNDERSTORMS ARE POSSIBLE ALONG THE SOUTHEAST MISSOURI BORDER WITH NORTHEAST ARKANSAS. AT THIS TIME...ANY THUNDERSTORM DEVELOPMENT IS EXPECTED TO REMAIN BELOW SEVERE LIMITS. MINOR FLOODING IS EXPECTED TO CONTINUE ON THE MISSISSIPPI RIVER AT CAPE GIRARDEAU. PLEASE SEE THE LATEST RIVER FLOOD STATEMENT FOR THIS LOCATION ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SMALL...BUT DAILY...MAINLY AFTERNOON CHANCES FOR THUNDERSTORMS ARE FORECAST THURSDAY THROUGH SUNDAY...THEN AGAIN ON TUESDAY. AT THIS TIME...MOST THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. MINOR FLOODING IS EXPECTED TO CONTINUE ON THE MISSISSIPPI RIVER AT CAPE GIRARDEAU. PLEASE SEE THE LATEST RIVER FLOOD STATEMENT FOR THIS LOCATION ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. SMITH
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, New Madrid | 2010-06-16 | 2 | Female | Vehicle/Towed Trailer | Direct |
| Heat, New Madrid | 2010-06-16 | 2 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234864.